Impact factor 0.175

Signa Vitae

Journal of Intensive Care and Emergency Medicine

Tag: ketamine

Ketamine use for endotracheal intubation in severe sepsis and septic shock

Abstract

Objective. We conducted this study to evaluate the clinical outcomes of patients with severe sepsis and septic shock who were treated with ketamine for endotracheal intubation.

Methods. A single-center, retrospective study was carried out to compare the outcomes of patients with severe sepsis and septic shock who received a ketamine or non-ketamine agent for rapid sequence intubation (RSI). We analyzed the sepsis registry for adult patients who presented to the emergency department (ED), met the criteria for severe sepsis or septic shock, and underwent endotracheal intubation between August 2008 and March 2014. The primary outcome was 28-day mortality. We performed a multivariable logistic regression analysis to assess the association between ketamine use for intubation and 28-day mortality.

Results. In all, 170 patients were intubated during the study period. Of the eligible patients, 95 received ketamine and 75 received a non-ketamine agent. The 28-day mortality of the ketamine group was not significantly different from that of the non-ketamine group (38% vs. 40%, respectively, P=0.78). The unadjusted odds ratio (OR) of ketamine use for 28-day mortality was 0.92 (95% CI: 0.49–1.70, P=0.78). The association remained insignificant after adjusting for age, gender, malignancy, initial lactate level on ED admission, time to first antibiotic administration, Acute Physiology and Chronic Health Evaluation II score on admission day, and propensity score regarding ketamine use (adjusted OR: 1.09; 95% confidence interval [CI]: 0.49–2.40; P=0.84). Initial serum lactate on ED admission was the only significant predictive factor of 28-day mortality (adjusted OR: 1.23; 95% CI: 1.10–1.38; P<0.01).

Conclusions. For patients with severe sepsis and septic shock who were intubated using RSI, we found no significant difference in 28-day mortality between those who received ketamine as a sedative agent and those who received alternative sedatives.

Key words: sepsis, ketamine, intubation, mortality

Read More

An Accidental Misuse of Ketamine

Abstract

A sixty five year old man was accidentally administered ketamine instead of ketoprofenum because of a similarity in the name of these medications that in the patient caused a temporary loss of consciousness. Mistakes involving medications are among the most common healthcare errors. Confusing drug names are a leading cause of medication errors. Careful checking of anamnestic and heteroanamnestic information and, whenever possible, double self-checking during the work can help to decrease the number of errors.

Key words: medication errors, ketamine, ketoprofenum

Read More

© 2019. Signa Vitae. Except where otherwise noted, content on this site is licensed under a Creative Commons Attribution 4.0 International license.